Skip to content

1127: MULTI-ORGAN FAILURE ASSOCIATED WITH INGESTION OF SYNTHETIC STREET DRUG '25I' (25I-NBOME)

Marcelo R. Malakooti, M. Friedman, Craig M. Smith

December 1, 2013 DOI: 10.1097/01.ccm.0000440361.58922.cf (opens in new tab)

Study at a glance

AI-extracted from the abstract
Characteristics Case report
Sample size 1
Population A 16-year-old male with 25I toxicity
Interventions Thiamine L-carnitine coenzyme Q-10 Plasmapheresis Benzodiazepines Dexmedetomidine Cisatracurium
Key findings A mitochondrial-supporting cocktail (thiamine, L-carnitine, coenzyme Q-10) was associated with decreased lactate and improved AVDO2 in a patient with 25I-induced multi-organ failure, suggesting potential benefit in severe toxicity.

Abstract

Introduction: New synthetic recreational drugs are associated with multi-organ system failure, serotonin syndrome, and even death. "25I" (25-NBOMe), also known as "Smiles" or "Nbomb," is a synthetic full agonist of 5-HT2A receptor. It has been used for psychedelic properties similar to LSD. There are few reports of this 25I toxicity in the literature. Toxic effects include hypertension, tachycardia, agitation, aggression, hallucinations, seizures, hyperthermia, clonus, leukocytosis, elevated creatine kinase, metabolic acidosis, and acute kidney injury. We report a case of multi-organ system failure and seizures due to ingestion of "25I." A 16 year-old male presented after being found seizing. After successful seizure treatment with benzodiazepines, he had persistence of altered mental status manifested as combativeness and agitation. His admission laboratory profile was notable for thrombocytopenia, coagulopathy, acute renal failure, acute lung injury, lactic acidosis, and elevated creatine kinase due to severe rigors. He was intubated and paralyzed with cisatracurium; dexmedetomidine was administered to ameliorate the symptoms of serotonin syndrome via central alpha blockade with good results. Amphetamine was detected in the initial urine drug screen. Over the next 24 hours he developed hemodynamic lability with evidence of impaired oxygen utilization for aerobic cellular respiration: progressive lactic acidosis (8.5) paired with a narrow AVDO2 (1.2 mL O2/100mL) and worsening organ dysfunction. We postulated that this evidence of anaerobic metabolism and inability to extract and appropriately use oxygen were due to mitochondrial dysfunction. Thiamine, L-carnitine, and coenzyme Q-10 were administered to address metabolic uncoupling and promote oxygen utilization. Subsequently, the lactate decreased and the AVDO2 (3.9 mL O2/100mL) began to approach physiologic levels. Plasmapheresis was performed to address his developing coagulopathy and to remove any residual "25I" that might be plasma bound; this was well tolerated. This case of "25I" toxicity with metabolic failure and multi-organ failure was successfully treated with vitamins aimed at supporting mitochondrial function. Reports in the literature for treating "25I" toxicity suggest supportive care and benzodiazepene use for symptoms of serotonin syndrome. There are no reports of metabolic failure as encountered here. The mitochondrial supporting cocktail administered to our patient is a low risk therapy that may be useful for other cases of "25I" toxicity presenting as serotonin syndrome and multi-organ failure.

Explore topics